Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 415, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2002, 5:57 PM CDT for Smith County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 5:57 PM CDT (22:57 UTC)
- Expired
- Aug 3, 2002, 6:20 PM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Smith County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1674 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
329 WUUS54 KJAN 032257 SVRJAN MSC129-032320- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 557 PM CDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST SMITH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 620 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF POLKVILLE...MOVING SOUTHWEST AT 15 MPH. * THIS STORM WILL EFFECT THE COMMUNITY OF WHITE OAK BY 605 PM. HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 2:45 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT SAT AUG 3 2002 EVENING CONCERNS...WEAK SHORT WAVE AND COOL POOL OF AIR OVER CENTRAL ALABAMA PUSHING THUNDERSTORMS TOWARD THE EAST BOUNDARY OF MISSISSIPPI. THE AIR OVER MISSISSIPPI IS MARGINALLY UNSTABLE BUT HAS DRIED IN THE MID AND UPPER LEVELS. THIS SHORT WAVE MAY BE JUST THE FORCING MECHANISM TO FIRE OFF THUNDERSTORMS OVER THE EASTERN ZONES EARLY TONIGHT. WILL LEAVE SOME POPS IN FOR EAST AND SOUTHERN ZONES TONIGHT. THERE IS ALSO A POSSIBILITY WITH THE DRIER AIR THAT ANY OF THE THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE A MICROBURST. THIS HAS BEEN MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK FOR TONIGHT. FOR SUNDAY AND MONDAY...A LOW IN THE CENTRAL GULF WILL BE AFFECTING OUR WEATHER PATTERNS FOR THE NEXT COUPLE OF DAYS. THE ETA MOVES THE LOW INTO SOUTHERN LOUISIANA BY MONDAY NIGHT AND THE AVN IS A BIT SLOWER AND BRINGS IT INTO SOUTHERN MISSISSIPPI. THE ETA IS FAMOUS FOR TURNING THESE LOWS FURTHER TO THE LEFT SO WILL GO WITH MORE OF A AVN SOLUTION. WILL HAVE INCREASING POPS FOR MONDAY WITH HIGHEST POPS IN THE SOUTHEAST. TEMPS ON SUNDAY WILL AGAIN BE IN THE MID 90S WITH HEAT INDICES OF 105 TO 110. WILL LET MID SHIFT PUT HEAT INDICES WORDING IN THERE FORECAST. RAIN ON MONDAY SHOULD HOLD TEMPS IN THE LOWER 90S. BEYOND MONDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND WE WILL RETURN TO A PATTERN OF ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH NEAR NORMAL TEMPS. JAN 74/94/74/92/72 1103 MEI 72/95/74/91/72 2114 .JAN... AR...NONE. LA...NONE. MS...NONE. 02
In the hours before
Special weather statement, Aug 3, 2:08 PM CDT, 3 hours 49 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 208 PM CDT SAT AUG 03 2002 ...THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI...GENERALLY SOUTH OF A MAYERSVILLE TO COLUMBUS LINE. THUNDERSTORM COVERAGE WILL BE ISOLATED. A COUPLE OF THE STORMS MAY BRIEFLY REACH SEVERE LIMITS...CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65 MPH AND DIME SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. ...SEASONAL THREATS... HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE 100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID LONG PERIODS IN THE SUN. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 3, 3:06 PM CDT, 2 hours 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 306 PM CDT SAT AUG 03 2002 ...THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING...ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN HALF MISSISSIPPI... GENERALLY ALONG AND EAST OF A LINE FROM WINONA TO FOREST TO COLUMBIA. SEVERE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL...ALONG WITH FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. A VERY UNSTABLE AND MOIST AIRMASS WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM ALABAMA...TO PRODUCE SCATTERED THUNDERSTORMS OVER EASTERN MISSISSIPPI LATE THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BE MORE ISOLATED IN NATURE OVER THE REMAINDER OF THE AREA THROUGH EARLY EVENING...BUT COULD INCREASE LATER THIS EVENING WHEN THE UPPER DISTURBANCE ARRIVES. IT IS BELIEVED AT THIS TIME THAT LOSS OF DAYTIME HEATING WITH SUNSET...WILL PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT ALONG AND WEST OF THE MISSISSIPPI RIVER. ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO OPERATORS AND STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY OVER THE EASTERN HALF OF MISSISSIPPI. ...SEASONAL THREATS... HIGH HEAT INDEX VALUES WILL CONTINUE UNTIL SUNSET. WITH TEMPERATURES REMAINING IN THE LOW TO MID 90S AND DEWPOINT TEMPERATURES IN THE MID 70S...THE HEAT INDEX WILL REMAIN IN THE 100 TO 110 DEGREE RANGE. PERSONS SUSCEPTIBLE TO HEAT SHOULD STAY IN COOL...WELL VENTILATED AREAS. DRINK PLENTY OF FLUIDS AND AVOID LONG PERIODS IN THE SUN. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 3, 4:08 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT SAT AUG 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM BRANDON MS HAIL
08/03/02 RANKIN DIME SIZE HAIL REPORTED
NEAR MCLIN AND LAKE HARBOR ROAD.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:56 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 44 min |
| Aug 3, 3:29 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 46 min |
| Aug 3, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 43 min |
| Aug 3, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 47 min |
| Aug 3, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 41 min |
| Aug 3, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 28 min |
| Aug 3, 6:34 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 46 min |
| Aug 3, 6:39 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.